I have a date for my non-cancer side mastectomy–September 17, our 42nd wedding anniversary–a day to remember! lol Glad to have it scheduled though, no complaints.
Soon after my rib tumors surgery in April, I began my medication to remove all estrogen from my body. The breast cancer I have is fed by estrogen so the accepted treatment is taking Arimidex for 5 years for post-menopausal women. I don’t expect to get more cancer in my breasts due to the double mastectomies but even though the lymph nodes were clear there my be a cell or two somewhere in my body and the drug is to prevent those cells from surviving. The drug reduces my chances of metastasized cancer to about 9% ( over a 10 year period ). Without the drug my chances are about 18% of returned cancer. These numbers where given to me by analysis of my specific cancer type, stage, grade and additional tests.
I certainly was willing to take the meds but as I’ve been on it now for two months the side effects are making be wonder if it is worth the lower quality of life I am expecting. The most uncomfortable symptom is the swelling and pain in my feet. I can only wear flip flop type shoes but even then my feet hurt like severe arthritis in all my toes. To bend my feet when walking is very painful. When I rise from a chair or bed, I feel like I’m an arthritic senior of 85! As I walk around it gets better and I begin straightening up but I do take extra-strength Tylenol a couple of times a day for back and general all-over pain.
My memory and cognition have gone down hill these past two months as well, but some of that could be from the recent anesthesia. There is also heartburn ( never had it before ), increase in dry eye to the point of getting up in the middle of the night to put lubricant drops to relieve the feeling of grit and burning. I have broken out skin on my face like a teen, and have a swollen belly like a middle age habitual beer drinker and I hate the stuff! I’ve an appetite like a sailor and never feel satisfied which might possibly explain the 4-5 lb weight gain these last two months. I’ve read of much worse damage to the body from online forums. Some women on the drug have symptoms later–like permanent nerve damage, carpal tunnel syndrome, permanent numbness in hands and feet, damaged female parts, etc. All these symptoms are listed on the drug website as possible side effects, so I’m to determine which of my symptoms are from the recent surgery or the medicine.
Kenn and I are going to the beach a week from today so I decided to take myself off the med 3 days ago and throughout our vacation. I’d like to walk in comfort on the beach and not deal with these symptoms. It will allow me to see for sure how much the drug is causing. Within 24 hours off the pill my feet felt so much better and now 2 days later I can see a lot of the swelling in my feel gone. When we get back from Murrells Inlet ( August 31) I’ll contact my oncologist and see what other choices I may have. I am looking into diets that can reduce the risk of cancer and see if that could be another avenue of prevention. Just know that as far as we know I am cancer free for now, so I’m not looking into alternative cancer cures, just prevention–a big difference. But I’ll certainly listen to my oncologist’s advice.
Meanwhile I have painted some, have a part-time job of taking care of the folks ( it takes that many hours...) and am preparing to move the contents of our public storage into an already packed house- all my parent’s things and now all ours. I feel each day that I’m spinning my wheels and not getting anywhere. Such is this season of my life but I try not to be hard on myself and not let things bother me. Not accomplishing things is a big stressor–not healthy!!!
Meanwhile, on my vacation, no diets. Yeah! Great seafood, hopefully sun and definitely fun! God, my Lord is so gracious and loving. I’m learning this more and more each day. This has been a special two years of being drawn close to Him. Wouldn’t trade it for anything!